A clinically significant interaction between tacrolimus and multiple proton pump inhibitors in a kidney transplant recipient

Michelle Maguire, Thaddeus Franz, David Hains

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

The shared metabolism of PPIs and tacrolimus through the CYP enzyme system has been associated with clinically significant drug interactions, especially in patients who are classified as CYP 2C19 PMs. However, existing data are conflicting, indicating that a single mechanism does not account for all interactions. A drug interaction between tacrolimus and omeprazole, esomeprazole, but not lansoprazole, occurred in an 18-yr-old female kidney transplant recipient classified as a CYP 2C19 extensive (normal) metabolizer. This case suggests that further research is needed to establish the definitive mechanism of this potentially serious drug-drug interaction. Physicians prescribing PPIs in organ transplant recipients with tacrolimus immunosuppression should consider close pharmacokinetic monitoring of tacrolimus when starting or switching a PPI.

Original languageEnglish (US)
JournalPediatric transplantation
Volume16
Issue number6
DOIs
StatePublished - Sep 1 2012

Fingerprint

Proton Pump Inhibitors
Tacrolimus
Drug Interactions
Kidney
Esomeprazole
Lansoprazole
Omeprazole
Immunosuppression
Pharmacokinetics
Physicians
Transplants
Transplant Recipients
Enzymes
Research
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Transplantation

Cite this

A clinically significant interaction between tacrolimus and multiple proton pump inhibitors in a kidney transplant recipient. / Maguire, Michelle; Franz, Thaddeus; Hains, David.

In: Pediatric transplantation, Vol. 16, No. 6, 01.09.2012.

Research output: Contribution to journalArticle

@article{fa308e09151d433d84c6166ad52dd56f,
title = "A clinically significant interaction between tacrolimus and multiple proton pump inhibitors in a kidney transplant recipient",
abstract = "The shared metabolism of PPIs and tacrolimus through the CYP enzyme system has been associated with clinically significant drug interactions, especially in patients who are classified as CYP 2C19 PMs. However, existing data are conflicting, indicating that a single mechanism does not account for all interactions. A drug interaction between tacrolimus and omeprazole, esomeprazole, but not lansoprazole, occurred in an 18-yr-old female kidney transplant recipient classified as a CYP 2C19 extensive (normal) metabolizer. This case suggests that further research is needed to establish the definitive mechanism of this potentially serious drug-drug interaction. Physicians prescribing PPIs in organ transplant recipients with tacrolimus immunosuppression should consider close pharmacokinetic monitoring of tacrolimus when starting or switching a PPI.",
author = "Michelle Maguire and Thaddeus Franz and David Hains",
year = "2012",
month = "9",
day = "1",
doi = "10.1111/j.1399-3046.2011.01559.x",
language = "English (US)",
volume = "16",
journal = "Pediatric Transplantation",
issn = "1397-3142",
publisher = "Wiley-Blackwell",
number = "6",

}

TY - JOUR

T1 - A clinically significant interaction between tacrolimus and multiple proton pump inhibitors in a kidney transplant recipient

AU - Maguire, Michelle

AU - Franz, Thaddeus

AU - Hains, David

PY - 2012/9/1

Y1 - 2012/9/1

N2 - The shared metabolism of PPIs and tacrolimus through the CYP enzyme system has been associated with clinically significant drug interactions, especially in patients who are classified as CYP 2C19 PMs. However, existing data are conflicting, indicating that a single mechanism does not account for all interactions. A drug interaction between tacrolimus and omeprazole, esomeprazole, but not lansoprazole, occurred in an 18-yr-old female kidney transplant recipient classified as a CYP 2C19 extensive (normal) metabolizer. This case suggests that further research is needed to establish the definitive mechanism of this potentially serious drug-drug interaction. Physicians prescribing PPIs in organ transplant recipients with tacrolimus immunosuppression should consider close pharmacokinetic monitoring of tacrolimus when starting or switching a PPI.

AB - The shared metabolism of PPIs and tacrolimus through the CYP enzyme system has been associated with clinically significant drug interactions, especially in patients who are classified as CYP 2C19 PMs. However, existing data are conflicting, indicating that a single mechanism does not account for all interactions. A drug interaction between tacrolimus and omeprazole, esomeprazole, but not lansoprazole, occurred in an 18-yr-old female kidney transplant recipient classified as a CYP 2C19 extensive (normal) metabolizer. This case suggests that further research is needed to establish the definitive mechanism of this potentially serious drug-drug interaction. Physicians prescribing PPIs in organ transplant recipients with tacrolimus immunosuppression should consider close pharmacokinetic monitoring of tacrolimus when starting or switching a PPI.

UR - http://www.scopus.com/inward/record.url?scp=84864624621&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84864624621&partnerID=8YFLogxK

U2 - 10.1111/j.1399-3046.2011.01559.x

DO - 10.1111/j.1399-3046.2011.01559.x

M3 - Article

VL - 16

JO - Pediatric Transplantation

JF - Pediatric Transplantation

SN - 1397-3142

IS - 6

ER -